154,942 registered members
Complementary meds 'dangerous for kids'
[Posted: Thu 23/12/2010 by Deborah Condon www.irishhealth.com]
Complementary medicines (CAM) can be dangerous for children and may even prove fatal if substituted for conventional medicines, new research indicates.
According to a team from the Royal Children's Hospital in Melbourne, Australia, parents often misguidedly think CAM treatments are better for their children because they are ‘natural' and are therefore less likely to have harmful side-effects.
The researchers based their findings on monthly reports of adverse events associated with CAM to the Australian Paediatric Surveillance Unit between 2001 and 2003.
During that period, 46 instances of adverse events associated with complementary medicine treatment, including four deaths, were reported. Questionnaires on 39 of these events were analysed.
The researchers said that the reports highlighted several areas of concern, including the substitution of conventional medicine with CAM therapies, changes to medication regimens made by CAM practitioners and dietary restriction in the belief that this would cure symptoms.
In over three-quarters of cases (77%), the adverse events were considered to be probably or definitely related to CAM, and in almost half of cases (44%), the paediatricians involved said the child had been harmed by a failure to use conventional treatment in favour of CAM therapies.
The reports included children of all ages, from birth up to the age of 16, and almost two-thirds of the reported cases (64%) were rated as severe, life threatening or fatal.
The adverse events reported included constipation, bleeding, pain, allergic reactions, mouth ulcers, seizures, vomiting, stunted growth, infections, malnutrition and death.
All four reported deaths were related to the substitution of conventional treatment with CAM.
These included the case of an 8-month-old baby admitted to hospital with malnutrition and septic shock following naturopathic treatment with a rice milk diet from the age of three months for the treatment of constipation.
One of the other deaths involved a 10-month-old baby who developed septic shock after being treated with homeopathy and a restricted diet for chronic eczema.
Two of the adverse events were associated with overdoses of medicinal CAM. According to the researchers, parents often do not realise that an overdose is possible due to their belief that the products are natural and harmless.
The parents involved were attempting to treat a range of conditions, including constipation, clotting disorders, diabetes and cerebral palsy.
"Discussions with families about CAM use may empower them to talk about any medication changes suggested by a CAM practitioner before altering or ceasing the medication. However, many of the adverse events associated with failure to use conventional medicine resulted from the family's belief in CAM and determination to use it despite medical advice," the researchers said.
Details of these findings are published in the journal, Archives of Disease in Childhood.
|To join the discussion, register by clicking here|